Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

August 18, 2021Grand County, Utah

NWS Grand Junction, CO issued this special weather statement at Aug 18, 2021, 6:20 PM MDT for Grand County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 6:20 PM MDT (00:20 UTC)
Expired
Aug 18, 2021, 6:45 PM MDT
In force
25 min
Issued by
NWS Grand Junction, CO
Hail
0.00 in
Wind
40

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KGJT 190020
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
620 PM MDT Wed Aug 18 2021
 
UTZ027>029-190045-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
620 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of north central San
Juan and southwestern Grand Counties through 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Green River to 10 miles
southwest of Canyonlands National Park. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park. 

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 132 and 150.
 Utah 279 between mile markers 0 and 9.
 Utah 313 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Utah.

&&

LAT...LON 3875 11008 3879 11011 3888 10968 3820 10953
      3822 10992 3823 10989 3832 10996 3835 10994
      3839 11003 3842 11001 3846 11004 3848 11000
      3851 11005 3856 10999 3858 11006 3861 11000
      3862 11005 3865 11004 3871 11012
TIME...MOT...LOC 0019Z 269DEG 38KT 3869 11014 3831 11004 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BGB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 18, 5:49 PM MDT, 31 minutes earlier.

Area forecast discussion, Aug 18, 5:49 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
549 PM MDT Wed Aug 18 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 122 PM MDT Wed Aug 18 2021

Everything is on track for active weather over the next few days. A
low pressure has begun to move over the northern Great Basin, which
is causing an increase in the southerly flow. PWATS have increased
overnight and will support the potential for widespread showers and
storms. Most of the initial develop will be driven by diurnal
heating, but as things evolve that may change. Closer to the low
pressure forcing is much stronger in central Utah, and those storms
will move into our area. Lift on the nose of a subtropical jet is
moving through central AZ and that will continue northeastward into
our area that will force more convection. The highest instability
will be across the southwestern third of the CWA and the best shear
is over the northwest third. Where this overlaps will be the highest
potential for strong to severe storms. This is supported by several
CAMs, which show rotating updrafts in around that area. Large hail
and damaging winds are threats through the evening. In addition to
that heavy rainfall will bring the potential for flash flooding.
Storm motion is quicker than the normal summer pattern, but rainfall
rates will exceed 1"/hr and training storms looks possible. Clusters
and or lines of storms could form as well. Over the course of the
evening things could evolve into more stratiform with embedded
convection that continues overnight. Northeast Utah and northwest
Colorado are highlighted by models to receive the most rainfall.

Tomorrow morning the main piece of energy associated with the trough
trigger additional convection in central Utah. Soundings show that
this convection could become strong to severe in the morning hours.
The models show that moving eastward across our area during the day,
which will be supported by the forcing. Shear will actually be a bit
stronger although instability might be some what hindered. The lift
may be able to compensate for that. The more robust convection may
stay confined to the southeast half of the area. Hail, strong winds
and heavy rainfall remain a threat through tomorrow. The Grizzly
Creek will be one big concern during this event. There will be
several opportunities for impact on the burn scar with storms
lifting northward across the region this afternoon through tomorrow
evening. That energy exits the area tomorrow evening so most these
threats come to an end. One last shortwave could rotate over the
area on Friday spawning more precipitation in the central and
southern mountains. PWATs will be decreasing during this time frame
so heavy rainfall potential should decrease.

.LONG TERM...(Friday through Wednesday)
Issued at 122 PM MDT Wed Aug 18 2021

The upper level trough will lift out of the region by midday Friday
as the axis shifts east of the Continental Divide. Drier
northwesterly flow will be advected into the region in its wake.
However, PWATs will not take much of a hit during this period so
another round of scattered showers and thunderstorms can be expected
during the afternoon and early evening hours. After a brief
transition to zonal flow aloft on Friday night, southwest flow will
return for the weekend as the next Pacific trough digs into the
northwestern CONUS. This system will quickly trek across the
Intermountain West on Saturday with its base brushing the northern
tier of the forecast area for Sunday. The shallower nature of this
system paired with a broad area of high pressure situated to the
southeast will minimize the influx of subtropical moisture from the
south. Regardless, this aided lift aloft will be enough to result in
an uptick in convection across at least the higher terrain through
the weekend. Another trough is quick to dig into the Pacific
Northwest at the start of the new week as the previously mentioned
center of the upper level ridge drifts slowly westward. For now the
extended forecast guidance is relatively consistent, though this may
change as the week progresses.

Temperatures will run below normal through the weekend in the wake
of the trough and as the next system moves through before slowly
rebounding early next week thanks to the ridge gradually shifting
westward. However, this is subject to change, especially if any of
the quick-moving shortwaves trend farther south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM MDT Wed Aug 18 2021

Widespread showers and thunderstorms are expected to continue
this evening, overnight, and into Thursday. VCTS and TS on
station is expected with hail, gusty winds, and heavy rainfall
possible for all TAF sites. MVFR conditions will be possible
under and near the stronger cells that form for the next 24 hours.
ILS breakpoints will likely be met from time to time, especially
at KRIL, KEGE and KASE.

&&

.HYDROLOGY...
Issued at 122 PM MDT Wed Aug 18 2021

The influx of monsoon moisture and lift from a system is likely
to produce thunderstorms with heavy rainfall and larger areas of
persistent moderate rainfall rates. Areas closer the UT and CO
border will have the greatest threat of excess runoff over the
next 36 hours. However our burn scars including the high impact
Grizzly Creek and other favored areas in steep terrain will also
be susceptible to debris flows. The current Flash Flood Watches
highlight the favored areas for flooding threats through tomorrow
night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch through Thursday evening for COZ001-003-
     006>011-013-017-020.

UT...Flash Flood Watch through Thursday evening for UTZ023>025-
     027>029.

&&

SHORT TERM...KJS
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 18, 1:39 PM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
139 PM MDT Wed Aug 18 2021

COZ001>014-017>023-UTZ022>025-027>029-191945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
139 PM MDT Wed Aug 18 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorm coverage will increase significantly today and many
of the storms will have the threat of heavy rainfall rates and
gusty winds. The development of stronger storms in eastern Utah
will also be capable of producing large hail and severe winds to
70 mph. Heavy rainfall rates or prolonged moderate precipitation
could impact burn scars and lead to other runoff issues over the
next 24 hours. The Grizzly Creek burn scar will be especially
susceptible to flash flooding which will impact travel if this
occurs. Nocturnal showers and storms will continue overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with the threat of heavy rainfall will continue to
be a threat to eastern Utah and Western Colorado on Thursday.
There is low probability that a few storms could produce large
hail over eastern Utah Thursday afternoon as well. Burn scars and
steep terrain will remain under the highest threat for flooding
and debris flows into Thursday evening. These threats decrease on
Friday as the storm lifts eastward. Daily showers and storms will
favor the higher elevations through the weekend with generally dry
conditions elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding or severe weather to the National Weather Service in
Grand Junction.

In the hours before

Local storm report, Aug 18, 3:10 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     5 SW CORTEZ             37.30N 108.63W
08/18/2021  M51 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&
Special weather statement, Aug 18, 4:03 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
403 PM MDT Wed Aug 18 2021

UTZ025-027-182230-
Arches/Grand Flat UT-Tavaputs Plateau UT-
403 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of west central Grand
County through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Green River, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Grand
County.

This includes the following highways...
 Interstate 70 in Utah between mile markers 172 and 185.
 U.S. Highway 191 in Utah between mile markers 152 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Utah.

&&

LAT...LON 3895 11001 3895 11000 3897 11001 3906 10998
      3899 10974 3873 10988 3878 11007
TIME...MOT...LOC 2202Z 198DEG 28KT 3884 10995

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 18, 4:26 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
426 PM MDT Wed Aug 18 2021

UTZ027-029-182300-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
426 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northern San Juan
County through 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canyonlands National Park, or 23 miles southwest of Moab, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.

This includes Utah 313 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Utah.

&&

LAT...LON 3841 11000 3845 11003 3845 11002 3860 10997
      3849 10966 3821 10991 3822 10992 3824 10989
      3824 10992 3827 10990 3826 10994 3828 10993
      3832 10996 3835 10994 3834 10996 3835 10998
      3839 10998 3836 11001 3839 11003
TIME...MOT...LOC 2225Z 205DEG 16KT 3840 10992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KJS
Local storm report, Aug 18, 4:28 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     16 NW MOAB              38.75N 109.75W
08/18/2021  M53 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&
Special weather statement, Aug 18, 4:41 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
441 PM MDT Wed Aug 18 2021

COZ011-182315-
Central Gunnison and Uncompahgre River Basin CO-
441 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central Delta
County through 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delta, or 18 miles northwest of Montrose, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Delta, Orchard City, Olathe, Cory and Austin.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 67 and 81.
 Colorado 65 between mile markers 1 and 5.
 Colorado 92 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 10799 3864 10819 3885 10809 3883 10785
TIME...MOT...LOC 2241Z 192DEG 38KT 3870 10804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS
Special weather statement, Aug 18, 6:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
620 PM MDT Wed Aug 18 2021

UTZ027>029-190045-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
620 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of north central San
Juan and southwestern Grand Counties through 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Green River to 10 miles
southwest of Canyonlands National Park. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 132 and 150.
 Utah 279 between mile markers 0 and 9.
 Utah 313 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Utah.

&&

LAT...LON 3875 11008 3879 11011 3888 10968 3820 10953
      3822 10992 3823 10989 3832 10996 3835 10994
      3839 11003 3842 11001 3846 11004 3848 11000
      3851 11005 3856 10999 3858 11006 3861 11000
      3862 11005 3865 11004 3871 11012
TIME...MOT...LOC 0019Z 269DEG 38KT 3869 11014 3831 11004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:48 AM MDTSpecial Weather StatementGJTMesa27 min
Aug 19, 6:40 AM MDTFlash Flood WarningGJTGarfield, Mesa86 min
Aug 19, 11:31 AM MDTSpecial Weather StatementGJTSan Miguel29 min
Aug 19, 12:06 PM MDTSevere Thunderstorm WarningGJTMontrose, San Miguel24 min
Aug 19, 12:22 PM MDTSpecial Weather StatementGJTMesa23 min
Aug 19, 12:38 PM MDTSpecial Weather StatementGJTMontrose37 min
Aug 19, 12:55 PM MDTSpecial Weather StatementGJT35 min
Aug 19, 1:32 PM MDTSevere Thunderstorm WarningGJTDolores, San Miguel28 min
Aug 19, 2:06 PM MDTSpecial Weather StatementGJTSan Miguel24 min
Aug 19, 2:37 PM MDTSpecial Weather StatementGJTMontrose23 min
Aug 19, 3:21 PM MDTSpecial Weather StatementGJTDolores24 min
Aug 19, 3:48 PM MDTSevere Thunderstorm WarningGJTSan Miguel27 min
Aug 19, 3:55 PM MDTAreal Flood AdvisoryGJTDelta, Mesa, Montrose3 hr
Aug 19, 4:09 PM MDTAreal Flood AdvisoryGJTDolores, Mesa, Montrose, San Miguel3 hr
Aug 19, 4:15 PM MDTSpecial Weather StatementGJTSan Miguel30 min
Aug 19, 4:31 PM MDTAreal Flood AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Pitkin3 hr
Aug 19, 4:36 PM MDTSpecial Weather StatementGJTSan Juan24 min
Aug 19, 3:44 AM MDTSpecial Weather StatementGJTGrand31 min
Aug 19, 4:21 AM MDTSpecial Weather StatementGJTGrand24 min
Aug 19, 4:23 AM MDTSpecial Weather StatementGJTSan Juan37 min
Aug 19, 5:04 AM MDTSpecial Weather StatementGJTSan Juan26 min
Aug 19, 1:10 PM MDTSpecial Weather StatementGJTSan Juan35 min
Aug 19, 2:45 PM MDTSpecial Weather StatementGJTSan Juan30 min
Aug 19, 3:35 PM MDTSpecial Weather StatementGJTUintah40 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.